Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



A property of complete minimal surfaces

Authors: Thomas Hasanis and Dimitri Koutroufiotis
Journal: Trans. Amer. Math. Soc. 281 (1984), 833-843
MSC: Primary 53C42; Secondary 53A10
MathSciNet review: 722778
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: If $ M$ is a complete minimal surface in $ {R^n}$, we denote by $ W$ the set of points in $ {R^n}$ that do not lie on any tangent plane of $ M$. By taking a point in $ W$ as origin, the position vector of $ M$ determines a global unit normal vector field $ e$ to $ M$. We prove that if $ e$ is a minimal section, then $ M$ is a plane. In particular, the set of tangent planes of a nonflat complete minimal surface in $ {R^3}$ covers all $ {R^3}$. We also prove a similar result for a complete minimal surface $ M$ in $ {S^3}$, and deduce from it that if the spherical image of $ M$ lies in a closed hemisphere, then $ M$ is a great $ {S^2}$.

References [Enhancements On Off] (What's this?)

  • [1] B.-Y. Chen, Geometry of submanifolds, Dekker, New York, 1973. MR 0353212 (50:5697)
  • [2] D. Fischer-Colbrie and R. Schoen, The structure of complete stable minimal surfaces in $ 3$-manifolds of non-negative scalar curvature, Comm. Pure Appl. Math. 33 (1980), 199-211. MR 562550 (81i:53044)
  • [3] E. de Giorgi, Una estensione del teorema di Bernstein, Ann. Scuola Norm. Sup. Pisa (3) 19 (1965), 79-85. MR 0178385 (31:2643)
  • [4] B. Halpern, On the immersion of an $ n$-dimensional manifold in $ (n + 1)$-dimensional Euclidean space, Proc. Amer. Math. Soc. 30 (1971), 181-184. MR 0286116 (44:3330)
  • [5] D. A. Hoffman, R. Osserman and R. Schoen, On the Gauss map of complete surfaces of constant mean curvature in $ {R^3}$ and $ {R^4}$ (typescript).
  • [6] J. A. Little, On singularities of submanifolds of higher dimensional Euclidean spaces, Ann. Mat. Pura Appl. (4) 83 (1964), 261-335. MR 0271970 (42:6851)
  • [7] K. Nomizu and B. Smyth, On the Gauss mapping for hypersurfaces of constant mean curvature in the sphere, Comm. Math. Helv. 44 (1969), 484-490. MR 0257939 (41:2588)
  • [8] A. V. Pogorelov, On minimal hypersurfaces in spherical space, Soviet Math. Dokl. 13 (1972), 1218-1219.
  • [9] J. Simons, Minimal varieties in Riemannian manifolds, Ann. of Math. (2) 88 (1968), 62-105. MR 0233295 (38:1617)
  • [10] B. Smyth, Submanifolds of constant mean curvature, Math. Ann. 205 (1973), 265-280. MR 0334102 (48:12421)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 53C42, 53A10

Retrieve articles in all journals with MSC: 53C42, 53A10

Additional Information

Keywords: Minimal surface, tangent plane, minimal section, support function
Article copyright: © Copyright 1984 American Mathematical Society

American Mathematical Society